The strong Malthusian behavior of growth-fragmentation processes
Annales Henri Lebesgue, Volume 3 (2020) , pp. 795-823.

Metadata

Keywordsgrowth-fragmentation process, Malthusian behavior, intrinsic martingale, branching process

Abstract

Growth-fragmentation processes describe the evolution of systems of cells which grow continuously and fragment suddenly; they are used in models of cell division and protein polymerisation. Typically, we may expect that in the long run, the concentrations of cells with given masses increase at some exponential rate, and that, after compensating for this, they arrive at an asymptotic profile. Up to now, this question has mainly been studied for the average behavior of the system, often by means of a natural partial integro-differential equation and the associated spectral theory. However, the behavior of the system as a whole, rather than only its average, is more delicate. In this work, we show that a criterion found by one of the authors for exponential ergodicity on average is actually sufficient to deduce stronger results about the convergence of the entire collection of cells to a certain asymptotic profile, and we find some improved explicit conditions for this to occur.


References

[AH76] Asmussen, Soren; Hering, Heinrich Strong limit theorems for general supercritical branching processes with applications to branching diffusions, Z. Wahrscheinlichkeitstheor. Verw. Geb., Volume 36 (1976) no. 3, pp. 195-212 | Article | MR 420889 | Zbl 0325.60081

[BBCK18] Bertoin, Jean; Budd, Timothy; Curien, Nicolas; Kortchemski, Igor Martingales in self-similar growth-fragmentations and their connections with random planar maps, Probab. Theory Relat. Fields, Volume 172 (2018) no. 3-4, pp. 663-724 | Article | MR 3877545 | Zbl 06982255

[BBH + 15] Berestycki, Julien; Brunet, Éric; Harris, John W.; Harris, Simon C.; Roberts, Matthew I. Growth rates of the population in a branching Brownian motion with an inhomogeneous breeding potential, Stochastic Processes Appl., Volume 125 (2015) no. 5, pp. 2096-2145 | Article | MR 3315624 | Zbl 1328.60193

[BCG13] Balagué, Daniel; Cañizo, José A.; Gabriel, Pierre Fine asymptotics of profiles and relaxation to equilibrium for growth-fragmentation equations with variable drift rates, Kinet. Relat. Models, Volume 6 (2013) no. 2, pp. 219-243 | Article | MR 3030711 | Zbl 1270.35095

[BCG20] Bansaye, Vincent; Cloez, Bertrand; Gabriel, Pierre Ergodic Behavior of Non-conservative Semigroups via Generalized Doeblin’s Conditions, Acta Appl. Math., Volume 166 (2020), pp. 29-72 | Article | MR 4077228 | Zbl 07181472

[BCGM19] Bansaye, Vincent; Cloez, Bertrand; Gabriel, Pierre; Marguet, Aline A non-conservative Harris’ ergodic theorem (2019) (https://arxiv.org/abs/1903.03946v1)

[BDMT11] Bansaye, Vincent; Delmas, Jean-François; Marsalle, Laurence; Tran, Viet Chi Limit theorems for Markov processes indexed by continuous time Galton–Watson trees, Ann. Appl. Probab., Volume 21 (2011) no. 6, pp. 2263-2314 | Article | MR 2895416 | Zbl 1235.60114

[Ber03] Berestycki, Julien Multifractal spectra of fragmentation processes, J. Stat. Phys., Volume 113 (2003) no. 3-4, pp. 411-430 | Article | MR 2013691 | Zbl 1033.82012

[Ber06] Bertoin, Jean Random fragmentation and coagulation processes, Cambridge Studies in Advanced Mathematics, Volume 102, Cambridge University Press, 2006, viii+280 pages | Article | MR 2253162 | Zbl 1107.60002

[Ber17] Bertoin, Jean Markovian growth-fragmentation processes, Bernoulli, Volume 23 (2017) no. 2, pp. 1082-1101 | Article | MR 3606760 | Zbl 1375.60129

[Ber19] Bertoin, Jean On a Feynman–Kac approach to growth-fragmentation semigroups and their asymptotic behaviors, J. Funct. Anal., Volume 277 (2019) no. 11, 108270, 29 pages | Article | MR 4013826 | Zbl 1433.35414

[BG20] Bernard, Étienne; Gabriel, Pierre Asynchronous exponential growth of the growth-fragmentation equation with unbounded fragmentation rate, J. Evol. Equ., Volume 20 (2020), pp. 375-401 | Article | MR 4105104 | Zbl 07207965

[Big92] Biggins, J. D. Uniform convergence of martingales in the branching random walk, Ann. Probab., Volume 20 (1992) no. 1, pp. 137-151 | Article | MR 1143415 | Zbl 0748.60080

[BK04] Biggins, J. D.; Kyprianou, Andreas E. Measure change in multitype branching, Adv. Appl. Probab., Volume 36 (2004) no. 2, pp. 544-581 | Article | MR 2058149 | Zbl 1056.60082

[BR05] Bertoin, Jean; Rouault, Alain Discretization methods for homogeneous fragmentations, J. London Math. Soc. (2), Volume 72 (2005) no. 1, pp. 91-109 | Article | MR 2145730 | Zbl 1077.60053

[BW18] Bertoin, Jean; Watson, Alexander R. A probabilistic approach to spectral analysis of growth-fragmentation equations, J. Funct. Anal., Volume 274 (2018) no. 8, pp. 2163-2204 | Article | MR 3767431 | Zbl 1384.35132

[Cav20] Cavalli, Benedetta On a family of critical growth-fragmentation semigroups and refracted Lévy processes, Acta Appl. Math., Volume 166 (2020) no. 1, pp. 161-186 | Article | MR 4077234 | Zbl 07181478

[CDP18] Calvo, Juan G.; Doumic, Marie; Perthame, Benoît Long-Time Asymptotics for Polymerization Models, Commun. Math. Phys., Volume 363 (2018) no. 1, pp. 111-137 | Article | MR 3849985 | Zbl 1400.82316

[Cha91] Chauvin, Brigitte Product martingales and stopping lines for branching Brownian motion, Ann. Probab., Volume 19 (1991) no. 3, pp. 1195-1205 | Article | MR 1112412 | Zbl 0738.60079

[CHHK19] Cox, Alexander M. G.; Harris, Simon C.; Horton, Emma L.; Kyprianou, Andreas E. Multi-species Neutron Transport Equation, J. Stat. Phys., Volume 176 (2019) no. 2, pp. 425-455 | Article | MR 3980616 | Zbl 1420.82027

[Clo17] Cloez, Bertrand Limit theorems for some branching measure-valued processes, Adv. Appl. Probab., Volume 49 (2017) no. 2, pp. 549-580 | Article | MR 3668388 | Zbl 1425.60075

[CRY17] Chen, Zhen-Qing; Ren, Yan-Xia; Yang, Ting Law of large numbers for branching symmetric Hunt processes with measure-valued branching rates, J. Theor. Probab., Volume 30 (2017) no. 3, pp. 898-931 | Article | MR 3687244 | Zbl 1418.60021

[CS07] Chen, Zhen-Qing; Shiozawa, Yuichi Limit theorems for branching Markov processes, J. Funct. Anal., Volume 250 (2007) no. 2, pp. 374-399 | Article | MR 2352485 | Zbl 1125.60087

[CV16] Champagnat, Nicolas; Villemonais, Denis Exponential convergence to quasi-stationary distribution and Q-process, Probab. Theory Relat. Fields, Volume 164 (2016) no. 1-2, pp. 243-283 | Article | MR 3449390 | Zbl 1334.60015

[CV20] Champagnat, Nicolas; Villemonais, Denis Practical criteria for R-positive recurrence of unbounded semigroups, Electron. Commun. Probab., Volume 25 (2020), 6 | Article | MR 4089738 | Zbl 1434.60173

[Dad17] Dadoun, Benjamin Asymptotics of self-similar growth-fragmentation processes, Electron. J. Probab., Volume 22 (2017), 27, 30 pages | Article | MR 3629871 | Zbl 1358.60080

[DB92] D’Souza, J. C.; Biggins, J. D. The supercritical Galton–Watson process in varying environments, Stoch. Proc. Appl., Volume 42 (1992) no. 1, pp. 39-47 | Article | MR 1172506 | Zbl 0758.60088

[DDGW18] Dȩbiec, Tomasz; Doumic, Marie; Gwiazda, Piotr; Wiedemann, Emil Relative entropy method for measure solutions of the growth-fragmentation equation, SIAM J. Math. Anal., Volume 50 (2018) no. 6, pp. 5811-5824 | Article | MR 3876866 | Zbl 1415.35040

[DJG10] Doumic Jauffret, Marie; Gabriel, Pierre Eigenelements of a general aggregation-fragmentation model, Math. Models Methods Appl. Sci., Volume 20 (2010) no. 5, pp. 757-783 | Article | MR 2652618 | Zbl 1201.35086

[DM04] Del Moral, Pierre Feynman–Kac formulae. Genealogical and interacting particle systems with applications, Probability and its Applications, Springer, 2004, xviii+555 pages | Article | Zbl 1130.60003

[EHK10] Engländer, János; Harris, Simon C.; Kyprianou, Andreas E. Strong law of large numbers for branching diffusions, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 46 (2010) no. 1, pp. 279-298 | Article | Numdam | MR 2641779 | Zbl 1196.60139

[EN00] Engel, Klaus-Jochen; Nagel, Rainer One-parameter semigroups for linear evolution equations, Graduate Texts in Mathematics, Volume 194, Springer, 2000, xxii+586 pages | MR 1721989 | Zbl 0952.47036

[Esc20] Escobedo, Miguel On the non existence of non negative solutions to a critical Growth-Fragmentation Equation, Ann. Fac. Sci. Toulouse, Math., Volume 29 (2020) no. 1, pp. 177-220 | Article | Zbl 07224980

[GHH07] Git, Y.; Harris, John W.; Harris, Simon C. Exponential growth rates in a typed branching diffusion, Ann. Appl. Probab., Volume 17 (2007) no. 2, pp. 609-653 | Article | MR 2308337 | Zbl 1131.60077

[HH09] Hardy, Robert; Harris, Simon C. A spine approach to branching diffusions with applications to L p -convergence of martingales, Séminaire de Probabilités XLII (Catherine, Donati-Martin; al, eds.) (Lecture Notes in Mathematics) Volume 1979, Springer, 2009, pp. 281-330 | Article | MR 2599214 | Zbl 1193.60100

[HHK16] Harris, Simon C.; Hesse, Marion; Kyprianou, Andreas E. Branching Brownian motion in a strip: survival near criticality, Ann. Probab., Volume 44 (2016) no. 1, pp. 235-275 | Article | MR 3456337 | Zbl 1342.60149

[HHK19] Harris, Simon C.; Horton, Emma L.; Kyprianou, Andreas L. Stochastic Methods for the Neutron Transport Equation II: Almost sure growth (2019) (https://arxiv.org/abs/1901.00220, to appear in The Annals of Applied Probability)

[HKV18] Horton, Emma; Kyprianou, Andreas; Villemonais, Denis Stochastic Methods for the Neutron Transport Equation I: Linear Semigroup asymptotics (2018) (https://arxiv.org/abs/1810.01779, to appear in The Annals of Applied Probability)

[Jag89] Jagers, Peter General branching processes as Markov fields, Stoch. Proc. Appl., Volume 32 (1989) no. 2, pp. 183-212 | Article | MR 1014449 | Zbl 0678.92009

[JN84] Jagers, Peter; Nerman, Olle The growth and composition of branching populations, Adv. Appl. Probab., Volume 16 (1984) no. 2, pp. 221-259 | Article | MR 742953 | Zbl 0535.60075

[KP76] Kahane, Jean-Pierre; Peyrière, Jacques Sur certaines martingales de Benoit Mandelbrot, Adv. Math., Volume 22 (1976) no. 2, pp. 131-145 | Article | MR 431355 | Zbl 0349.60051

[Mar19] Marguet, Aline A law of large numbers for branching Markov processes by the ergodicity of ancestral lineages, ESAIM Probab. Stat., Volume 23 (2019), pp. 638-661 | Article | MR 4011569

[MS16] Mischler, Stéphane; Scher, Joshua Spectral analysis of semigroups and growth-fragmentation equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, Volume 33 (2016) no. 3, pp. 849-898 | Article | MR 3489637 | Zbl 1357.47044

[Ner81] Nerman, Olle On the convergence of supercritical general (C-M-J) branching processes, Z. Wahrscheinlichkeitstheor. Verw. Geb., Volume 57 (1981) no. 3, pp. 365-395 | Article | MR 629532 | Zbl 0451.60078

[Per07] Perthame, Benoît Transport equations in biology, Frontiers in Mathematics, Birkhäuser, 2007 | Zbl 1185.92006

[Pey74] Peyrière, Jacques Turbulence et dimension de Hausdorff, C. R. Acad. Sci., Paris, Sér. A, Volume 278 (1974), pp. 567-569 | MR 431354 | Zbl 0278.60082

[Sav69] Savits, Thomas H. The explosion problem for branching Markov process, Osaka J. Math., Volume 6 (1969) no. 2, pp. 375-395 | MR 282426 | Zbl 0216.47104

[Shi08] Shiozawa, Yuichi Exponential growth of the numbers of particles for branching symmetric α-stable processes, J. Math. Soc. Japan, Volume 60 (2008) no. 1, pp. 75-116 | Article | MR 2392004 | Zbl 1134.60054

[Shi15] Shi, Zhan Branching random walks. École d’Été de Probabilités de Saint-Flour XLII – 2012, Lecture Notes in Mathematics, Volume 2151, Springer, 2015, x+133 pages | Article | Zbl 1348.60004

[Shi20] Shi, Quan A growth-fragmentation model related to Ornstein–Uhlenbeck type processes, Ann. Inst. H. Poincaré Probab. Statist., Volume 56 (2020) no. 1, pp. 580-611 | Article | MR 4059001 | Zbl 07199318